South Carolina, 2011

Hail and Damaging Winds in South Carolina, May 10 to 11, 2011

May 10 to 11, 2011 · NWS CAE · 27 events in 9 counties and zones

A mesoscale convective complex developed in the middle and upper northwest flow over the region. This complex moved southeast across the Northern and Central Midlands overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$112,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A mesoscale convective complex developed in the middle and upper northwest flow over the region. This complex moved southeast across the Northern and Central Midlands overnight. The system produced numerous reports of downed trees and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 9, 9:13 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, May 9, 9:13 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1013 PM EDT MON MAY 9 2011

.SYNOPSIS...
A BACK DOOR COLD FRONT EXTENDING NORTHWEST TO SOUTHEAST ACROSS THE
STATE WILL BECOME DIFFUSE ON TUESDAY AS HIGH PRESSURE RIDGES IN
FROM THE NORTH THROUGH MID-WEEK. THE RETURN OF SOUTHERLY WINDS
WILL BRING INCREASING MOISTURE TO THE REGION INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
THE LATEST RUC AND SATELLITE IMAGERY INDICATES A MID-LEVEL
SHORTWAVE TROUGH WILL BE MOVING INTO THE FORECAST AREA OVERNIGHT.
THIS FEATURE PLUS THE DIFFUSE NORTHWEST TO SOUTHEAST ORIENTED
BOUNDARY COULD POSSIBLY SUPPORT SHOWERS OR THUNDERSTORMS. THE MAV
AND MET MOS POPS WERE LESS THAN 20 PERCENT. THE SREF SHOWED POPS
OF 20 TO 40 PERCENT IN THE NORTH PART. STILL BELIEVE THE CHANCE IS
TOO LOW TO INCLUDE IN THE FORECAST BASED ON LIMITED MOISTURE...DIURNAL
COOLING...AND CURRENT RADAR. EXPECT LOW TEMPERATURES IN THE 60 TO
65 DEGREE RANGE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
UPPER RIDGE TO THE WEST BECOMES MORE AMPLIFIED AS A DEEP TROUGH
DIGS INTO THE FOUR CORNERS REGION ON TUESDAY...WHILE A CLOSED
UPPER LOW REMAINS OFF THE NORTHEAST COAST. THE FORECAST AREA
REMAINS IN A BAND OF HIGHER PRECIPITABLE WATER AIR TUESDAY THROUGH
THURSDAY WHICH WILL ALLOW FOR THE ATMOSPHERE TO BECOME DIURNALLY
UNSTABLE. MODELS INDICATE CONVECTION DEVELOPING ACROSS THE OHIO
VALLEY TUESDAY AFTERNOON THEN DIVING SOUTH THROUGH THE CAROLINAS
TUESDAY NIGHT INTO WEDNESDAY...SUPPORTED BY NORTHERLY CORFIDI
VECTORS.

SPC CONTINUES TO HAVE THE AREA IN A SLIGHT RISK OF SEVERE WEATHER
GIVEN A MODERATE TO HIGHLY UNSTABLE AIR MASS THAT IS EXPECTED TO
DEVELOP TUESDAY AFTERNOON INTO THE EVENING HOURS...AIDED BY
SHORTWAVE ENERGY DROPPING DOWN THE BACKSIDE OF THE UPPER RIDGE.
WILL INCREASE POPS TO HIGH CHANCE LATE TUESDAY AFTERNOON THROUGH THE
OVERNIGHT HOURS.

THE WEATHER PATTERN DOES NOT CHANGE MUCH ON WEDNESDAY WITH A SHARP
UPPER RIDGE AXIS JUST WEST OF THE FORECAST AREA WITH NORTHERLY FLOW
ALLOWING ANY UPPER DISTURBANCES TO TRACK SOUTH INTO THE AREA.  THERE
DOES NOT APPEAR TO BE A STRONG SHORTWAVE TO TRIGGER CONVECTION LIKE
THERE WILL BE TUESDAY...BUT WILL NEED TO CARRY DIURNAL POPS GIVEN AN
UNSTABLE AFTERNOON AIR MASS. THE UPPER RIDGE AXIS SHIFTS MORE
OVER THE FORECAST AREA BY THURSDAY AND SHOULD HELP MINIMIZE
AFTERNOON CONVECTION...BUT WILL KEEP THE INHERITED SLIGHT CHANCE
POPS.

TEMPERATURES THROUGH THE PERIOD SHOULD REMAIN ABOVE NORMAL ON
TUESDAY AND WILL BE NEAR TO SLIGHTLY ABOVE NORMAL ON WED/THU.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LONGER RANGE GUIDANCE STILL SHOWS AN UPPER-LEVEL CLOSED LOW
DEVELOPING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY REGION
FRIDAY...THEN SLOWLY MOVING EASTWARD AS THE MAIN UPPER-LEVEL
RIDGE OFF TO THE EAST BEGINS TO WEAKEN AND FLATTEN OUT. COLD FRONT
ASSOCIATED WITH THE UPPER LOW WILL MOVE THROUGH FRIDAY NIGHT INTO
SATURDAY...THEN LINGER ACROSS THE REGION INTO NEXT WEEK. EXPECT TO
SEE A CHANCE OF SHOWERS/STORMS FROM FRIDAY THROUGH MONDAY.
TEMPERATURES IN THE MID 80S FRIDAY...THEN COOLING DOWN SLIGHTLY
FOR THE REMAINDER OF THE FORECAST PERIOD BEHIND THE FRONT.TO
REMAIN NEAR NORMAL THROUGH THE PERIOD.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
TAFS SHOULD REMAIN MAINLY VFR THROUGH THE PERIOD. EXCEPTION WILL BE
AT KAGS/KOGB WHERE BRIEF MVFR VISIBILITIES MAY BE FOUND TOWARDS
SUNRISE TUESDAY MORNING. MAIN FRONTAL BOUNDARY REMAINS OFF TO THE
SOUTHWEST OF TAF SITES BUT WILL DRIFT INTO THE CSRA BY TUESDAY
AFTERNOON. NOT ANTICIPATING ANY CONVECTION OVERNIGHT INTO TUESDAY
MORNING...BUT SCATTERED THUNDERSTORMS MAY DEVELOP LATE TUESDAY
AFTERNOON INTO THE EARLY EVENING AS UPPER LEVEL ENERGY ROTATES
THROUGH THE REGION. AS A RESULT...WILL MENTION CB AT ALL TAF SITES
AFTER 18Z TUESDAY.

EXTENDED AVIATION OUTLOOK...SOME EARLY MORNING FOG/STRATUS
POSSIBLE AS WELL AS AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH
THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 9, 2:33 AM EST, 22 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
333 AM EDT MON MAY 9 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
333 AM EDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING OVER THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.

The radar

The Columbia radar (KCAE), 33 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Lexington

When
May 10, 12:55 AM EST to 12:59 AM EST
Where
Lexington County, Chapin
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
34.170, -81.350

Public reported trees and powerlines down at Chapin Elementary School.

Thunderstorm Wind, Newberry

When
May 11, 12:14 AM EST to 12:16 AM EST
Where
Newberry County, Whitmire
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
34.500, -81.620

Public reported trees down in Whitmire.

Thunderstorm Wind, Lancaster

When
May 11, 12:28 AM EST to 12:30 AM EST
Where
Lancaster County, 2.07 mi S of Van Wyck
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.820, -80.830

Sheriff dispatch reported trees down in the Van Wyck community.

Thunderstorm Wind, Lancaster

When
May 11, 12:33 AM EST to 12:35 AM EST
Where
Lancaster County, Lancaster
Measured
60 kt (69 mph) estimated gust
Property damage
$86,000
Reported by
Emergency Manager
Coordinates
34.720, -80.770

EM reported numerous tress and powerlines down in Lancaster. Newspaper reported 4600 people were without power throughout the county.

Thunderstorm Wind, Lancaster

When
May 11, 12:35 AM EST to 12:37 AM EST
Where
Lancaster County, 0.69 mi S of Heath Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.590, -80.670

County EM reported trees and powerlines down in Heath Springs.

Hail, Lancaster

When
May 11, 12:35 AM EST to 12:37 AM EST
Where
Lancaster County, 0.69 mi S of Heath Spgs
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.590, -80.670

County EM reported dime to nickel size hail.

Thunderstorm Wind, Fairfield

When
May 11, 12:39 AM EST to 12:41 AM EST
Where
Fairfield County, 0.9 mi SW of White Oak
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.460, -81.130

County EM reported trees down in Northern Fairfield County from White Oak to Mitford.

Thunderstorm Wind, Fairfield

When
May 11, 12:39 AM EST to 12:41 AM EST
Where
Fairfield County, Camp Welfare
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.480, -80.970

County EM reported trees down across Northern Fairfield County from White Oak to Mitford.

Hail, Lancaster

When
May 11, 12:40 AM EST to 12:42 AM EST
Where
Lancaster County, 0.69 mi S of Heath Spgs
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.590, -80.670

County EM reported dime to nickel size hail.

Thunderstorm Wind, Lancaster

When
May 11, 12:40 AM EST to 12:42 AM EST
Where
Lancaster County, 0.69 mi S of Heath Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.590, -80.670

County EM reported trees and powerlines down in Heath Springs.

Thunderstorm Wind, Newberry

When
May 11, 12:45 AM EST to 12:47 AM EST
Where
Newberry County, Pomaria
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
34.270, -81.420

Public reported trees down n Pomeria.

Thunderstorm Wind, Kershaw

When
May 11, 12:45 AM EST to 12:47 AM EST
Where
Kershaw County, 1.49 mi NNE of Westville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.470, -80.590

Sheriff dispatch reported trees down across Northern Kershaw County.

Hail, Richland

When
May 11, 1:03 AM EST to 1:05 AM EST
Where
Richland County, 4.15 mi S of Pontiac
Measured
0.75 in hail
Reported by
Public
Coordinates
34.070, -80.850

Public reported 3/4 inch hail on the northeast side of Columbia.

Thunderstorm Wind, Richland

When
May 11, 1:03 AM EST to 1:05 AM EST
Where
Richland County, 4.15 mi S of Pontiac
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.070, -80.850

Public reported large branches down in northeast Columbia.

Hail, Richland

When
May 11, 1:03 AM EST to 1:05 AM EST
Where
Richland County, 0.57 mi E of Capitol View
Measured
1.25 in hail
Reported by
Public
Coordinates
33.980, -80.920

Public reported and measured half dollar size hail near the southwest corner of Ft. Jackson off Leesburg Road about 2 miles east of I-77.

Thunderstorm Wind, Lexington

When
May 11, 1:05 AM EST to 1:07 AM EST
Where
Lexington County, 2.81 mi NE of Lexington
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.004, -81.210

NWS Employee reported large limbs and trees down near Lexington.

Thunderstorm Wind, Kershaw

When
May 11, 1:06 AM EST to 1:08 AM EST
Where
Kershaw County, 0.9 mi NW of Lugoff
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.230, -80.680

Sheriff dispatch reported powerlines down in Lugoff and large hail of unknown size.

Thunderstorm Wind, Richland

When
May 11, 1:08 AM EST to 1:10 AM EST
Where
Richland County, 2 mi SSW of Hopkins
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.875, -80.897

Spotter reported large limbs down at the intersection of Hwy. 378 and Trotter Rd. just east of Columbia.

Thunderstorm Wind, Kershaw

When
May 11, 1:10 AM EST to 1:12 AM EST
Where
Kershaw County, 0.9 mi NW of Lugoff
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.230, -80.680

Sheriff dispatch reported trees and powerlines down from Elgin to Lugoff to Camden and then to Bethune.

Thunderstorm Wind, Richland

When
May 11, 1:12 AM EST to 1:14 AM EST
Where
Richland County, 0.57 mi W of Blythewood
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.220, -80.980

Sheriff dispatch reported trees down from Blythewood to Dentsville.

Hail, Richland

When
May 11, 1:14 AM EST to 1:16 AM EST
Where
Richland County, 5.77 mi E of Woodfield
Measured
1 in hail
Reported by
Public
Coordinates
34.040, -80.830

Shaw meteorologist reported 1 inch hail near Highway 378 just east of Columbia.

Thunderstorm Wind, Richland

When
May 11, 1:20 AM EST to 1:22 AM EST
Where
Richland County, 0.69 mi N of Eastover
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.880, -80.700

Sheriff dispatch reported trees down in Southeast Richland County in the Eastover area.

Thunderstorm Wind, Sumter

When
May 11, 1:21 AM EST to 1:23 AM EST
Where
Sumter County, 1.66 mi SW of (Ssc)shaw Afb Sumter
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.951, -80.498

Spotter reported large limbs down at Patriot Pkwy and Highway 441.

Thunderstorm Wind, Sumter

When
May 11, 1:22 AM EST to 1:24 AM EST
Where
Sumter County, 1.85 mi NE of Wedgefield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.896, -80.494

Spotter reported large limbs down at Hwy. 441 and Hwy. 378 and also 1 to 2 miles south of the same intersection.

Thunderstorm Wind, Sumter

When
May 11, 1:40 AM EST to 1:44 AM EST
Where
Sumter County, 0.82 mi N of Wedgefield to 0.66 mi NNW of Stateburg
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
33.892, -80.518

Sheriff dispatch reported trees down at Highway 378 and Highway 261 and also along Highway 261 to Wedgefield. The Sumter Newspaper also reported around 80 trees snapped off on San Souci Farms near Statesburg.

Thunderstorm Wind, Orangeburg

When
May 11, 2:08 AM EST to 2:10 AM EST
Where
Orangeburg County, 1.34 mi ENE of Oaks Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.460, -80.610

Highway patrol reported trees down near the intersection of Highway 301 and Highway 47 near Elloree.

Thunderstorm Wind, Clarendon

When
May 11, 2:10 AM EST to 2:12 AM EST
Where
Clarendon County, Manning
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.700, -80.220

Sheriff dispatch reported trees down between Summerton and Manning on Alex Harvin Road and also on Highway 261 west of Manning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290282, 290176, 290184, 290183, 290185, 290186, 290174, 290175, 290181, 290182, 290165, 290171, 290177, 290179, 290187, 290192, 290180, 290197, 290172, 290169, 290170, 290173, 290194, 290196, 290188, 290166, 290167.